Iowa, 2015

Funnel Cloud in Iowa, June 17, 2015

June 17, 2015 · NWS DMX · 1 event in 1 county or zone

A funnel cloud was reported with a wall cloud in north central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A funnel cloud was reported with a wall cloud in north central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:34 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 17, 2:34 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT WED JUN 17 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 334 PM CDT WED JUN 17 2015

FRONTAL BOUNDARY STRETCHING ACROSS THE NORTHWESTERN CWA...AND IS
EXPECTED TO SINK SOUTHEASTWARD THIS EVENING AND GET HUNG UP ACROSS
SOUTHERN IOWA LATE TONIGHT. ONE WEAK IMPULSE MOVING THROUGH ALOFT
AND IS HELPING FIRE SOME STORMS ACROSS THE CWA THIS AFTERNOON WITH
THE ACTIVITY EXPECTED TO LINGER INTO THE EVENING. ANOTHER IMPULSE TO
MOVE THROUGH LATE TONIGHT INTO EARLY WEDNESDAY...WITH ADDITIONAL
DEVELOPMENT POSSIBLE ALONG THE FRONT AS IT SETTLES INTO SOUTHERN
IOWA TOWARD SUNRISE. AS THE FOR THE ACTIVITY THIS AFTERNOON/EARLY
EVENING...CAPE IS DECENT BUT DEEP LAYER SHEAR IS WEAK. DECENT LOW
LEVEL LAPSE RATES...AND LOW LEVEL CAPE/SFC VORTICITY. GIVEN THE
HIGHER 0-3KM CAPE MIGHT HAVE A FEW FUNNEL CLOUD REPORTS IN VICINITY
OF THE BOUNDARY BUT OVERALL SEVERE POTENTIAL IS LOW GIVEN THE SHEAR
PARAMETERS. EXPECT MORE PULSE-TYPE STORMS WITH AN ISOLATED SEVERE
HAIL OR WIND REPORT NOT COMPLETELY OUT OF QUESTION. GIVEN THE FRONT
EXPECTED TO LINGER ACROSS THE SOUTH...STILL EXPECT DECENT MOISTURE
TO REMAIN ACROSS THE AREA WHICH SHOULD KEEP OVERNIGHT TEMPS UP
ACROSS THE SOUTH. COOLER TEMPS EXPECTED ACROSS THE NORTH WITH SOME
DRIER AIR WORKING ITS WAY INTO THE STATE. THEREFORE HAVE MIN TEMPS
AROUND 60 ACROSS THE NORTH AND IN THE UPPER 60S TO THE SOUTH.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 334 PM CDT WED JUN 17 2015

SURFACE FRONT WILL DRIFT SOUTHEAST AND INTO NORTHERN MISSOURI ON
THURSDAY AS WEAK MID-LEVEL FORCING CONTINUES OVER IOWA. WHILE
SURFACE RIDGING AND DRIER AIR PUSHING INTO THE NORTH WILL LIMIT
CHANCES OF RAIN/STORMS IN MOST LOCATIONS...SOME THREAT WILL REMAIN
IN THE FAR SOUTH WHERE MOISTURE WILL REMAIN A BIT DEEPER NEAR
SURFACE BOUNDARY. HOWEVER...SUBSIDENCE WILL INCREASE INTO THURSDAY
EVENING INTO FRIDAY ACROSS MUCH OF IOWA WITH RATHER TRANQUIL
CONDITIONS DURING THIS TIME AND RATHER PLEASANT WEATHER WITH LOWER
DEWPOINTS. WARM ADVECTION WILL INCREASE ON FRIDAY AND PERSIST INTO
SATURDAY AS THERMAL RIDGE FROM THE PLAINS TRANSLATES EAST TOWARD
THE STATE.

NEXT SHORTWAVE IN NORTHERN ROCKIES WILL APPROACH THE PLAINS ON
FRIDAY NIGHT INTO SATURDAY. THIS WILL PRODUCE AN MCS ON FRIDAY
NIGHT IN THE DAKOTAS THAT IS EXPECTED TO MOVE SOUTHEAST TOWARD THE
STATE BY SATURDAY MORNING. THE CONVECTION WILL PASS INTO NORTHERN
IOWA BY SATURDAY MORNING BUT LIKELY WEAKENING WITH DIURNAL MORNING
LULL. SURFACE FRONT WILL DROP INTO THE NORTH BY AFTERNOON AND WILL
FOCUS CONVERGENCE ALONG IT AXIS FOR REDEVELOPMENT DURING PEAK
HEATING ON SATURDAY. MODELS TEND TO DROP THE CONVECTIVE SYSTEM
SOUTHWARD ON SATURDAY EVENING WITH THE POTENTIAL FOR SOME LARGE
HAIL AND DAMAGING WINDS GIVEN THE STRONG INSTABILITY.
THEREAFTER...RELATIVELY FLAT RIDGING DEVELOPS ACROSS THE WEST AND
MOVES EAST WITH WESTERLIES FLOWING ACROSS THE NORTHERN UNITED
STATES. IOWA WILL BE ON THE SOUTHERN EDGE OF THE WESTERLIES WHICH
SHOULD ALLOW WARMER TEMPERATURES INTO NEXT WEEK AND SOME THREAT OF
STORMS...MAINLY IN NORTHERN IOWA. OF COURSE...ANY ADJUSTMENT
FARTHER SOUTH IN THIS FLOW WOULD MAKE CONDITIONS MORE ACTIVE A
SLIGHTLY COOLER.

&&

.AVIATION...17/18Z
ISSUED AT 1237 PM CDT WED JUN 17 2015

FRONTAL BOUNDARY LOCATED IN NW IA TO SLOWLY DROP SOUTHEAST THIS
AFTERNOON/EVENING AND GET HUNG UP ACROSS CENTRAL AND SOUTHERN IA
LATE TONIGHT. EXPECT STORMS TO DEVELOP THROUGHOUT THE AFTERNOON
HOURS IN VICINITY OF THE FRONT...WITH A FEW ALREADY SHOWING UP ON
RADAR NW OF KFOD. THEREFORE HAVE ADDED IN SOME PRECIP MENTION AT
ALL TAF SITES. CIGS IN THE MVFR TO VFR RANGE...WITH SOUTHERLY
WINDS TO BECOME MORE NORTHWESTERLY TO NORTHEASTERLY THROUGH THE
PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Jun 17, 3:16 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT WED JUN 17 2015

IAZ060-180930-
POLK-
416 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. SEE
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO TONIGHT. A
FEW OF THESE STORMS MAY BE STRONG AND PRODUCE PERIODS OF HEAVY
DOWNPOURS.

THUNDERSTORMS ARE POSSIBLE SATURDAY INTO SUNDAY MORNING AND THEN
AGAIN MONDAY. THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALIZED HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING.

IAZ027-028-037>039-048>050-059-061-062-071>075-081>086-092>097-
180930-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-
JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
416 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE TONIGHT INTO THURSDAY. A FEW STORMS MAY
BE STRONG.

THUNDERSTORMS ARE POSSIBLE SATURDAY INTO SUNDAY MORNING AND THEN
AGAIN MONDAY. THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALIZED HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-180930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-
416 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW
STORMS MAY BE STRONG TO SEVERE WITH HAIL AND DAMAGING WINDS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY INTO SUNDAY MORNING AND THEN
AGAIN MONDAY. THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALIZED HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING.

KOTENBERG

The radar

The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hamilton

When
June 17, 2:41 PM CST
Where
Hamilton County, 2 mi N of Webster City
Reported by
Trained Spotter
Coordinates
42.499, -93.820

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588679.